Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 38, NWS Midland/Odessa, TX

September 28, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Sep 28, 2020, 4:00 AM CDT for Culberson County, Texas. It took effect at Sep 28, 2020, 5:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2020, 4:00 AM CDT (09:00 UTC)
In effect from
Sep 28, 2020, 5:00 AM CDT
Expired
Sep 28, 2020, 12:00 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4529 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS74 KMAF 280900
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
400 AM CDT Mon Sep 28 2020

TXZ271-281700-
/O.CAN.KMAF.HW.W.0037.000000T0000Z-200928T1700Z/
/O.NEW.KMAF.HW.W.0038.200928T1000Z-200928T1700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
300 AM MDT Mon Sep 28 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MDT THIS MORNING...

* WHAT...Northeast winds 35 to 55 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe Pass.

* WHEN...Until 11 AM MDT this morning.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ082-272-273-280-281700-
/O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1700Z/
/O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/
Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County-
Chisos Basin-
Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP,
and Chisos Basin
400 AM CDT Mon Sep 28 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Terrell and Eastern Culberson Counties, and Van Horn 
  and Highway 54 Corridor and Chisos Basin.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ277-281700-
/O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/
/O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/
Davis Mountains-
Including the city of Fort Davis
400 AM CDT Mon Sep 28 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-281000-
/O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan-
Reeves County Plains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, 
Kermit, Odessa, Midland, Garden City, Big Lake, and Pecos
400 AM CDT Mon Sep 28 2020 /300 AM MDT Mon Sep 28 2020/

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area.

$$

TXZ275-276-279-281-282-281700-
/O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/
Chinati Mountains-Marfa Plateau-Central Brewster County-
Presidio Valley-Lower Brewster County-
Including the cities of Marfa, Big Bend NP, Panther Junction, 
Marathon, Presidio, Lajitas, and Castolon
400 AM CDT Mon Sep 28 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Rio Grande Valley, Chinati, Marfa Plateau, and Central 
  Brewster.

* WHEN...Until noon CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 28, 3:21 AM CDT, 39 minutes earlier.

Area forecast discussion, Sep 28, 3:21 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
321 AM CDT Mon Sep 28 2020

.DISCUSSION...

After a miserably, record hot Sunday, the strong cold front has
arrived with much cooler and windy conditions.

The cold front is currently making its way across the Big Bend
region this morning and should clear the Rio Grande in the next hour
or so. Winds right behind the front are sustained near 30 mph
with gusts near 50 mph at a few locations. Very strong gap winds
through Guadalupe Pass will also continue into the late morning
hours. We've already seen sustained winds near 60 mph at GDP. Will
cancel the advisory across the plains as winds have dropped there,
but add areas along the Rio Grande. Blowing dust is causing low
visibilities at many locations, but this should be short-lived as
winds decrease around sunrise. Temperatures have already fallen
into the 50's with a few 40's across northern areas. Highs will
only climb into the 70's today with 60's in the higher terrain.

The upper trough associated with the cold front will move east as a
large, anomalous ridge builds across the western U.S. this week.
This will put an end to our short-lived cool snap as temperatures
rise back above normal as early as Wednesday. NW flow aloft could
send another weak front south late this week, but temperatures
will likely stay near to above normal behind it. The weekend looks
very warm before another possible front arrives early next week.
Unfortunately, the forecast remains dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  45  79  51 /   0   0   0   0
Carlsbad                       72  45  80  49 /   0   0   0   0
Dryden                         76  52  82  54 /   0   0   0   0
Fort Stockton                  71  47  76  52 /   0   0   0   0
Guadalupe Pass                 62  47  71  51 /   0   0   0   0
Hobbs                          70  42  77  49 /   0   0   0   0
Marfa                          68  38  73  45 /   0   0   0   0
Midland Intl Airport           72  44  79  52 /   0   0   0   0
Odessa                         72  45  78  52 /   0   0   0   0
Wink                           74  46  80  51 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory until noon CDT today for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Eastern
     Culberson County-Lower Brewster County-Marfa Plateau-
     Presidio Valley-Terrell-Van Horn and Highway 54 Corridor.

     High Wind Warning until 11 AM MDT this morning for Guadalupe and
     Delaware Mountains.

&&

24/29
Hazardous weather outlook, Sep 27, 2:26 PM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Sun Sep 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Sun Sep 27 2020 /126 PM MDT Sun Sep 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Dry and breezy conditions in western portions of the forecast area
will yield elevated to near critical fire weather this afternoon and
evening.

A cold front will bring strong, gusty winds through the region
late tonight. Wind Advisory has been issued for the Permian Basin
Trans Pecos, southeast New Mexico and Davis Mountains. Blowing dust
may temporarily reduce visibility.

A High Wind Warning is in effect for Guadalupe Pass
and wind speeds could approach advisory levels across the plains.
Blowing dust may temporarily reduce visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind Advisory is in effect for the Chisos Mountains, Culberson, and
Terrel counties. Blowing dust may temporarily reduce visibility.

A High Wind Warning is in effect for Guadalupe Pass through Monday
morning. Blowing dust may temporarily reduce visibility.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:00 AM CDTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Terrell8 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.